Pennsylvania, 2011

High Wind in Pennsylvania, April 16, 2011

April 16, 2011 · NWS PBZ · 5 events in 5 counties and zones

Deep low pressure produced strong southeast winds ahead of an approaching cold front along and east of the ridges of Garrett county Maryland, northern West Virginia, and western Pennsylvania with numerous reports of trees and power lines down. Winds across this area gusted to over 60 MPH, with the highest gust of 63 MPH recorded at the Latrobe airport in Westmoreland county.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Deep low pressure produced strong southeast winds ahead of an approaching cold front along and east of the ridges of Garrett county Maryland, northern West Virginia, and western Pennsylvania with numerous reports of trees and power lines down. Winds across this area gusted to over 60 MPH, with the highest gust of 63 MPH recorded at the Latrobe airport in Westmoreland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 16, 8:39 AM EST, 11 minutes earlier.

Area forecast discussion, Apr 16, 8:39 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 AM EDT SAT APR 16 2011

.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM HAS BROUGHT RAIN AND WINDY CONDITIONS
TO THE UPPER OHIO VALLEY FOR TODAY. A CROSSING COLD FRONT WILL END
THE WIDESPREAD RAIN BY TONIGHT, BUT SHOWER CHANCES WILL PERSIST
THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST TO INCLUDE HIGH WIND WARNING FOR CHESTNUT RIDGE
AREA OF SOUTHWEST PA PER RECENT REPORTS.

LOW PRESSURE WILL CONTINUE TO DIG TOWARD THE GREAT LAKES TODAY
SPREADING WIDESPREAD RAIN OVER THE UPPER OHIO VALLEY. INSTABILITY
PROGNOSIS AS PROVIDED VIA OP. MODELS AND SREF CONTINUE TO SUGGEST
A LACK OF THUNDERSTORM POTENTIAL AND THAT HAS BEEN CONSISTENT
EARLY THIS MORNING WITH UPSTREAM RADAR TRENDS. FORECAST WILL THUS
FEATURE A PRIMARY RAIN MENTION WITH TRANSITION TO SHOWERS AS THE
SYSTEMS MID LEVEL DRY SLOT SWEEPS OVER THE REGION LATER THIS
MORNING AND THIS AFTERNOON. GIVEN FORCING ALONG THE SURFACE FRONT,
STRONG WIND FIELD, AND SLIGHT COOLING PROJECTED IN THE MID
LEVELS, WILL INCLUDE A THUNDER CHANCE FOR AREAS SOUTH OF I 70 AND
A SLIGHT CHANCE ELSEWHERE.

HAVE AGAIN FORECAST RAIN AMOUNTS NEAR, OR UNDER HPC PROGNOSIS AND
MOST TOTALS HAVE BEEN LIMITED TO ABOUT AN INCH, WITH HIGHER
NUMBERS OVER AREAS EAST OF I 79. THIS SEEMS CONSISTENT WITH LATE
START OF PRECIPITATION, AND INITIALLY LIGHT RAIN OVERNIGHT AS WELL
AS EXPECTED PROGRESS OF THE PREVIOUSLY MENTIONED DRY SLOT AND
OCCLUDED/COLD FRONT.

AS FOR WIND, A TIGHT PRESSURE GRADIENT DEVELOPED BETWEEN THE LOW
HEADED TOWARD THE GREAT LAKES AND HIGH PRESSURE OVER NEW ENGLAND.
WINDY CONDITIONS WILL THUS CONTINUE TODAY AND WIND ADVISORY WAS
MAINTAINED FOR THE RIDGE ZONES AND COUNTIES IMMEDIATELY WEST OF
THEM AS PER THE POTENTIAL FOR FUNNELED AND DOWNSLOPED WIND GUSTS.
OTHERWISE, DEEP MIXING SHOULD REMAIN LIMITED DUE TO STRONG WARM
ADVECTION ABOVE THE BOUNDARY LAYER;THUS GUSTS ARE EXPECTED TO
REMAIN BELOW ADVISORY CRITERIA. BY AFTERNOON, PROJECTED MIXING
LEVEL DOES RISE AS PER NAM SOUNDINGS, BUT WIND MAGNITUDE OFF THE
SURFACE IS FORECAST TO WANE AND MOMENTUM TRANSFER FORECAST VIA
BUFKIT IS MARGINAL AT BEST.

NEAR TERM TEMPERATURE FORECAST IS A BLEND OF GUIDANCE AND HIGHS
SHOULD BE CLOSE TO NORMAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
TEMPERATURES ARE FORECAST, AGAIN USING A GUIDANCE BLEND, TO DROP
INTO THE 30S/NEAR 40 TONIGHT. AS LATEST OP. MODELS AGAIN FORECAST
850 MB TEMPERATURES BELOW -3 C IN THE WAKE OF THE COLD FRONT, HAVE
REINTRODUCED RAIN/SNOW MENTION FOR COUNTIES NORTH AND EAST OF PITTSBURGH.

AS SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING AND AS PRECIPITATION
BY THAT TIME SHOULD BE SCATTERED OR LIGHT, NO MID APRIL ACCUMULATION
IS ANTICIPATED.

WITH COOLER AIR ALOFT, STEEPER LOW LEVEL LAPSE ARE ALSO EXPECTED
SUNDAY. WITH A STRONG WIND FIELD AGAIN EXPECTED ON THE SOUTH SIDE
OF GREAT LAKES LOW, WIND GUSTS MAY APPROACH THE ADVISORY CRITERIA
OF 45 MPH. WILL LIMIT GUSTS TO 40 MPH WITH TODAYS ISSUANCE AND
TASK DAY SHIFT WITH FURTHER EVALUATION.

VARIOUS MODEL OUTPUT INDICATES A DRY PERIOD EARLY ON SUNDAY, BUT
LATEST SOLUTIONS INDICATE SHOWER DEVELOPMENT ALONG FRONT FORECAST
NEAR, OR SOUTH OF INTERSTATE 70. RAIN CHANCES WERE INCLUDED WITH
HIGHER NUMBERS IN THAT AREA, BUT ALL ZONES WERE MENTIONED BY
SUNDAY NIGHT AND MONDAY AS PER LACK OF CONFIDENCE IN ACTUAL
BOUNDARY POSITION OR SUPPORT TIMING.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
WET PATTERN WILL CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD AS A
SURFACE FRONTAL BOUNDARY REMAINS STRETCHED ALONG THE OHIO VALLEY AND
SURFACE WAVES RIDE ALONG THE FRONT.

ONE SURFACE LOW IS PROGGED TO PUSH INTO THE GREAT LAKES
WEDNESDAY...WITH THE NEXT ONE SLIDING ALONG THE FRONT INTO THE
DELMARVA REGION FRIDAY. IT REMAINS DIFFICULT AT THIS POINT TO RULE
OUT AT LEAST A CHANCE OF SHOWERS FOR ANY PARTICULAR TIME PERIOD.
SO WILL KEEP CHANCE POPS FOR EACH DAY NEXT WEEK...CLOSE TO HPC
GUIDANCE.

TEMPERATURES WILL BE 10 AND 15 DEGREES ABOVE NORMAL TUESDAY THROUGH
THURSDAY...COOLING TO NEAR NORMAL BY FRIDAY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL MOVE OVER THE GREAT LAKES AND PUSH RAIN ACROSS
THE TERMINALS THROUGH THE MORNING HOURS. WINDS WILL BE THE MAIN
AVIATION IMPACT WITH THIS SYSTEM THIS MORNING. A TIGHTENED
PRESSURE GRADIENT WILL CONTINUE TO ALLOW FOR SOUTHEASTERLY WINDS
SUSTAINED AT 15-20KTS WITH GUSTS AROUND 30KTS. A FEW HIGHER GUSTS
WILL BE POSSIBLE WITH A DOWNSLOPING ENHANCEMENT AT KMGW/KLBE. IN
ADDITION, MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE AT TIMES
THIS MORNING WITH SHOWERS.

A FRONT WILL CROSS THE TERMINALS EARLY THIS AFTERNOON, WITH RAIN
SHOWERS INCREASING IN INTENSITY FOR A PERIOD WITH ITS PASSAGE AND A
WIND SHIFT TO SOUTHWESTERLY. MVFR VISIBILITIES WILL BE POSSIBLE WITH
THE HEAVIER SHOWERS. IN THE WAKE OF THE FRONT, CEILINGS WILL LOWER
TO MVFR BY 00Z SUNDAY.

RAIN SHOWERS WILL DIMINISH SATURDAY NIGHT WITH CEILING RESTRICTIONS
INTO SUNDAY MORNING. A FEW SNOW SHOWERS MAY MIX IN BRIEFLY ACROSS
THE TERMINALS NORTH OF KPIT BEFORE THE PRECIPITATION MOVES EAST OF
THE AREA.

ANOTHER FRONTAL BOUNDARY IS PROGGED TO PUSH INTO THE REGION MONDAY AND
TUESDAY BRINGING SCATTERED SHOWERS AND THE POTENTIAL FOR
RESTRICTIONS. A SURFACE LOW WILL MOVE ALONG THE FRONT AND INTO THE
GREAT LAKES WEDNESDAY, LIKELY INCREASING THE COVERAGE OF LOW
CEILINGS AND PRECIPITATION.

&&

.HYDROLOGY...
AREA RIVERS ARE EXPECTED TO RISE SHARPLY TONIGHT AND SUNDAY IN
RESPONSE TO TODAYS RAINFALL. MANY LOCATIONS ARE FORECAST TO REACH
ALERT STAGES ON THE DISTRICT RIVERS, BUT NO FLOODING IS
ANTICIPATED AT THIS TIME.

THE FLOOD ADVISORY REMAINS IN EFFECT FOR THE MONONGAHELA RIVER
PARKING WHARF THROUGH THE BEGINNING OF NEXT WEEK. WATER WILL RISE
AGAIN OVER THE WHARF LATE TONIGHT AND REMAIN THROUGH EARLY WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR MDZ001.
OH...NONE.
PA...WIND ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ023-031.
     HIGH WIND WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ073>076.
WV...WIND ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ021>023-041.

&&
Hazardous weather outlook, Apr 16, 2:28 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 AM EDT SAT APR 16 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-012-170730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
328 AM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND GUSTS ON SUNDAY ARE FORECAST TO BE NEAR 40 MPH. A WIND
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ023-031-073>076-WVZ021>023-041-170730-
GARRETT-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-TUCKER-
328 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND GUSTS ON SUNDAY ARE FORECAST TO BE NEAR 40 MPH. A WIND
ADVISORY MAY BE NEEDED ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Indiana

When
April 16, 8:50 AM EST to 1:00 PM EST
Where
Indiana forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement

High Wind, Fayette

When
April 16, 9:46 AM EST to 1:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

High Wind, Fayette Ridges

When
April 16, 9:46 AM EST to 1:00 PM EST
Where
Fayette Ridges forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

High Wind, Westmoreland

When
April 16, 9:50 AM EST to 1:00 PM EST
Where
Westmoreland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

High Wind, Westmoreland Ridges

When
April 16, 9:50 AM EST to 1:00 PM EST
Where
Westmoreland Ridges forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294825, 294820, 294821, 294822, 294823.